Progesterone problems

by Jessy
(Dana Point CA)

I'm 44 years old and I've been taking progesterone for two years. This began because of bad PMS. The first doc I had was very aggressive with meds started with 100mg tabs plus two times a day cream then up to 200mg tabs then sub-lingual when needed. This continued for one year with having a couple of dizzy spells. I decided to cut down. I went to a different doc who said I was way over medicated and cut down only to cream two times a day. This lasted about 6 months until more serious health symptoms set in. My stomach became bloated shortness of breath heart palps... fatigue and nervousness.

Had a full check up blood was picture perfect. I exercise a lot and found myself getting out of beath and my heart racing. I went off the meds completely advice from MD. All at this time I was researching my agony everything pointed to adrenal crash/fatigue. I recovered in about a month. Just recently I had my saliva test done and had a new doctor prescribe 100mg prog. plus testosterone cream 1 1/2 months into it... 10 days early on my period and the horrible symptoms start again.

I really don't want to go off the prog. for beneficial reasons but this is a nightmare I feel horrible. Going to the heart doc tomorrow but I know that it's going to check out fine. The shortness off breath, has never happened to me before. I saw this blog that stated to up my dose... hasn't helped! Sorry for the long story but I don't want to feel this way anymore!

Comments for Progesterone problems

Click here to add your own comments

Jun 30, 2010
Progesterone problems
by: Wray

Hi Jessy Oral progesterone is not the best delivery system as 80-90% is destroyed by the gut and liver, please see here and here. This also applies to sublingual drops and troches, as much is swallowed. You don't mention the strength of the cream or how much you used. The standard recommended amount is 20mg/day, far too little to have much affect. So the combined oral plus cream was probably giving you no more than 40-60mg/day. If I'm correct and this is all you were receiving, it would have kept you in a state of permanent oestrogen dominance. And judging by your symptoms this is exactly what happened. For more info please see our web page on Oestrogen Dominance. I don't believe any woman needs extra testosterone, often given in the misguided belief it raises libido. The jury is still out on this, in fact studies have found it's progesterone which raises libido. It can upset the balance of progesterone too. Oestrogen is an excitatory hormone, progesterone is calming. Progesterone activates the GABA receptor sites, a drop in GABA leads to anxiety and nervousness. For more on this please see our page on Anxiety. Progesterone is also a vasodilator, excellent at relieving a 'tight chest', it's been used effectively in asthma. Please see here and here. I agree with you about the beneficial affects of progesterone, and admire your persistence, as by all accounts you can't be feeling too happy with your experiences! I've found the amount needs to be between 100-200mg/day, but via an effective route., ie injections, suppositories or creams. The creams to my mind are the preferred route as they are more versatile. If palpitations occur again, please consider taking the amino acid taurine. It helps calm down not only the heart but our minds too. Take care Wray

Jul 01, 2010
RE: PRogesterone Problems
by: Anonymous

I am curious about your recent saliva test and how your adrenal crash/fatigue was doing. It took me about a year treating my adrenals to get them back to a healthy state and I still continue to support them through supplementation. To recover in one month is a really fast recovery and I would suggest looking closely at that too. If your adrenals are fatigued....it is likely to also see progesterone deficiency. Maybe your progesterone dose is still too low. I personally have to be on very high doses 600mg/day during day 14-28. My PMDD was extreme to the point of suicidal ideation. Not sure about the testosterone supplementing there is controversial thougths on it and I personally am slightly high according to my saliva tests so there isn't a need to make any adjustments. Good luck to you!

Jul 02, 2010
RE: Progesterone Problems
by: Wray

Hi there It does normally take longer than a month to help the adrenals, which to my mind points to a progesterone deficiency as you say. You mention taking 600mg/day progesterone, you won't need anywhere near that amount if you considered the other more effective routes. Oral progesterone is mostly destroyed by the gut, and then further metabolised by the liver, thus putting a strain on it. Please consider switching to either suppositories or a cream. Take care Wray

Apr 04, 2015
saliva tests worthless
by: Anonymous

I had exact problem and started going to actual MEDICAL DOCTOR OB/GYN that specialized in hormone pellets. I am starting on estrogen pellets and was told like all of you "you are estrogen dominant." Well come to find out the progesterone cream was probably affecting my GABAs in brain and I was completely intolerant to this. After taking pellet therapy I am sleeping fully through the night and feel like I have my life back. Please be careful with Naturopath medicine and "estrogen dominance" diagnosis. My mom passed of massive cardiac arrest after her estrogen was low and had terrible insomnia and probably like me cortisol out the roof and other stress hormones out the roof. She developed arrhythmia and tachycardia which eventually led to cardiac arrest. We women need improvement in hormone doctors to help ease us through perimenopause to get us through menopause safely so what happened to my mom doesn't happen to the rest of us. Peace.

Apr 06, 2015
saliva tests worthless
by: Wray

Hi there I'm not sure why you say saliva tests are worthless, as they are generally regarded as good. The only alternative is a blood test. Dr Zava goes into the pros and cons of both, if you're interested....see Progesterone Test. You say your mum died of .... 'massive cardiac arrest after her estrogen was low' Plus you say 'She developed arrhythmia and tachycardia which eventually led to cardiac arrest.' You might be interested to learn than oestrogen causes not only arrhythmia etc, but sudden death too. It causes prolongation of the QT interval, which results in palpitations, arrhythmia, Torsades de Pointes and sudden death. Whereas progesterone shortens the QT interval, see here, here, here, here, here, here, here, here, here and here. These symptoms occur far more frequently in women who naturally have a long QT interval, rather than men who naturally have a short QT interval. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Blog contributions.


Search over 7,500 pages on this site...